Colorado, 2003

Lightning Strike in Colorado, August 16, 2003

August 16, 2003 · NWS BOU · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 16, 1:15 AM MST, 10 hours 45 minutes earlier.

Area forecast discussion, Aug 16, 1:15 AM MST, 10 hours 45 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
215 AM MDT SAT AUG 16 2003

SHORT TERM DISCUSSION...TDA/TNGT...MDLS MAINTAIN UPR RDG OVR GRT
PLAINS AND UPR TROF OVR GRT BASIN ALLOWING MID AND HI LVL TROPCL
MONSOONL MSTR TO STRM NWD ON SLY FLO ALF INTO CNTRL RCKYS.  STLT
LOOP THIS MRNG SUGGESTS THAT MST OF THIS MSTR WILL BE SHUNTD WWD
OVR THE MTNS WITH THE NERN PLAINS RMNG DRY AND CAPPED.  MDLS SHW
PCPN OVER MTNS...ERN FTHLLS AND URBAN CORRIDOR BUT QUESTION RMNS
OF WHERE TO DRAW THE LINE AFT BEING BAMBOOZLED BY MODELS YESTRDY
INTO BELIEVNG THERE WUD BE PCPN IN MTNS.  FCST UPR AIR SOUNDINGS
ARE NOT CONCLUSIVE FOR PCPN OVR URBAN CORRIDOR...ESPECIALY SINCE
STEERING SLY WNDS ALF WUD TEND TO CONFINE CONVECTION TO MTNS AND
NOT SPRD IT EWD.  SO WILL LWR POPS A SMIDGEN OVR MTNS...MTN VLYS
AND ERN FTHLLS THIS AFTN AND EVE AND TAKE MENTION OF PCPN OUT OF
URBAN CORRIDOR THIS AFTN...BUT WILL KEEP ISOLD CONVCTN FOR URBAN
CORRIDOR THIS EVE.  MODELS SHOW LTL OR NO CHANGE IN TEMPS ALF FM
YESTRDY...SO WUD LUK FOR LTL CHNG IN MAX/MIN TEMPS FOR TDA/TNGT.
GARD...WFO BOULDER

LONG TERM DISCUSSION: FOR SUNDAY THROUGH MONDAY...SUBTROPICAL PLUME
OF MSTR WILL BE OVER COLORADO...AS THE AREAS IS SANDWICHED BETWEEN A
RIDGE OVR NV AND ANOTHER OF KS/OK.  A WEAK UPPER TROF AXIS OVR THE
STATE IS PROGGED TO GRADUALLY SHIFT TO THE EAST AS A WEAK STORM
SYSTEM DROPS OUT OF THE NRN ROCKIES AND ACRS CO SUNDAY NIGHT INTO
MONDAY.  PATTERN WILL BE FAIRLY UNSETTLED THRU THIS TIME FRAME WITH
THE BEST POTENTIAL FOR ANY RAINFALL ON SUNDAY NIGHT AND MONDAY.  WL
MAINTAIN UP POPS TO SCT IN THE MTNS ON SUNDAY AND SUNDAY NIGHT AND
SPREAD ISOLD POPS FURTHER OUT INTO THE NERN PLAINS OF CO DURING THE
AFTN AND EVENING. BY TUESDAY...THE PACIFIC TROF WILL MOVE INTO THE
NRN GREAT PLAINS AS A BROAD WEST TO EAST ORIENTED RIDGE WILL BE OVER
THE SRN U.S. WITH A NORTHWESTERLY FLOW ALF OVR CO BY THE AFTN. THERE
SHUD BE ENUF MSTR COUPLED WITH AFTN INSTBY TO KEEP A SLGT CHC OF TS
IN THE FCST FOR MUCH OF THE CWA ON TUESDAY AFTN/EVNG. AS FOR THE
REST OF THE FCST...WILL MAINTAIN A DRY FCST GOING INTO THE MIDDLE OF
THE WEEK WITH NO CHANGES BEYOND TUESDAY AT THIS TIME. COOPER

.DEN...NONE.
Hazardous weather outlook, Aug 16, 10:00 AM MST, 2 hours before
COZ030>051-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE DEVELOPING IN THE MOUNTAINS AND
FOOTHILLS THROUGH THE AFTERNOON.  THE BIGGEST THREAT FROM THE STORMS
WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN.
ENOUGH RAIN MAY FALL TO PRODUCE FLOODING PROBLEMS IN THE BURN AREAS
OF THE FOOTHILLS.  THERE IS STILL A SLIGHT CHANCE THAT THE
STORMS WILL MOVE OFF THE FOOTHILLS AND INTO THE I-25 CORRIDOR
LATE THIS AFTERNOON AND EVENING.  ON THE EASTERN PLAINS...THE
AIRMASS IS TOO STABLE TO SUPPORT DEVELOPMENT OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED OVER THE
MOUNTAINS AGAIN SUNDAY DURING THE AFTERNOON. BY LATE AFTERNOON OR
EARLY EVENING...ISOLATED SHOWERS AND THUNDERSTORMS WILL SPREAD INTO
THE FRONT RANGE AND PLAINS.

A TROUGH FROM THE PACIFIC NORTHWEST WILL MOVE INTO THE AREA EARLY
NEXT WEEK.  THIS WILL CAUSE THE FOCUS FOR THUNDERSTORM ACTIVITY TO
SHIFT FROM THE MOUNTAINS INTO THE PLAINS.  HOWEVER...THE ATMOSPHERE
WILL REMAIN QUITE DRY THROUGH THE UPCOMING WEEK AND THE THUNDERSTORM
COVERAGE WILL BE ONLY ISOLATED TO SCATTERED.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/046/KALINA/

The radar

The Denver radar (KFTG), 95 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Clear Creek

When
August 16, 12:00 PM MST
Where
Clear Creek County, 13 mi NW of Georgetown
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.689, -105.644 (the zone’s center; the record gives no point)

A teenage was injured when he was struck while camping at Herman Lake. The boy was knocked unconcious and suffered minor injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374740.